DOI: 10.12890/2019_001254

Pituitary Apoplexy Following Systemic Anticoagulation

Authors

  • Ana Rita Mairos dos Santos Internal Medicine Department IV, Hospital São Francisco Xavier, Centro Hospitalar de Lisboa Ocidental, Lisboa, Portugal
  • Carlos Tavares Bello Endocrinology Department, Hospital Egas Moniz, Centro Hospitalar de Lisboa Ocidental, Lisboa, Portugal
  • Alice Sousa Internal Medicine Department IV, Hospital São Francisco Xavier, Centro Hospitalar de Lisboa Ocidental, Lisboa, Portugal
  • João Sequeira Duarte Endocrinology Department, Hospital Egas Moniz, Centro Hospitalar de Lisboa Ocidental, Lisboa, Portugal
  • Luís Barreto Campos Internal Medicine Department IV, Hospital São Francisco Xavier, Centro Hospitalar de Lisboa Ocidental, Lisboa, Portugal

ritamaysantos@gmail.com

Keywords

Pituitary apoplexy, hypopituitarism, adrenal insufficiency, low molecular weight heparin, headache

Abstract

Pituitary apoplexy is a rare medico-surgical emergency that stems from an acute expansion of a pituitary adenoma from infarction or haemorrhage and where the treatment strategy is still controversial. Clinical presentation is highly variable and a high index of suspicion is needed to make the diagnosis. Furthermore, in less than half of cases, a precipitating event is identified. We report a case of a 74-year-old female who, after introduction of anticoagulation for pulmonary thromboembolism, presented with pituitary apoplexy heralded by acute adrenal insufficiency, headaches, visual symptoms and hypogonadotropic hypogonadism. Timely initiation of corticosteroids was crucial, and after stabilisation, a conservative treatment strategy was favoured with good long-term prognosis. Long-term follow-up of pituitary function also revealed new growth hormone deficiency.

View the entire article

Downloads

Published

2019-11-20

How to Cite

1.
Mairos dos Santos AR, Bello CT, Sousa A, Duarte JS, Campos LB. Pituitary Apoplexy Following Systemic Anticoagulation. EJCRIM [Internet]. 2019 Nov. 20 [cited 2026 Nov. 1];6(12). Available from: https://www.ejcrim.com/index.php/EJCRIM/article/view/1254